Morphine Overdose | Signs, Symptoms & Morphine Overdose Treatment

Morphine is perhaps the most well-known pain deterrent in the world. Derived from the opium poppy, this opiate medication has been used to treat chronic pain for hundreds of years. Its pain-relieving effects can last for upward of seven hours, making it the preferred choice for any number of procedures from labor pains to severe heart-and-respiratory complications. Researchers and physicians alike use morphine as the benchmark by which they measure, study, and apply all other opioids. It comes as no surprise then, that a number of pharmaceutical opioid drugs originate from morphine, including hydrocodone, oxycodone, and codeine.

Illicit use of morphine is just as common as medical applications. It can be used to achieve a high in large doses. On top of this, morphine can be chemically transformed into another opioid, namely, heroin. Among their many similarities, morphine and heroin are considered to produce relatively equal levels of potential addiction. Its ability to produce one of the most euphoric highs of any opioid, prescription or otherwise, makes morphine particularly susceptible to medical misuse and recreational use.

Morphine is among the chief contributors to the opioid epidemic sweeping across the United States. The capacity to abuse the medicine is high, as is also the case for its offshoot drugs like heroin and oxycodone. All such opioids are responsible for thousands of hospital visits and fatalities every year.  

There is no question that the drug morphine has a vital role in the field of medicine but, when used incorrectly, the medicine has the potential to produce life-threatening symptoms.

Morphine Overdose | Morphine Overdose Treatment, Signs, & Symptoms
Because morphine use is so common in hospitals, many people are curious as to whether or not it’s possible to overdose on the drug. For the most part, this isn’t something worth worrying about in a clinical setting. Medical staff is highly trained in all manners of administering morphine for their patients. However, the safety of using morphine diminishes as the legality does — meaning unlawful uses make overdoses a reality.

Morphine overdoses are certainly possible. In fact, a little more than 4,000 individuals lost their lives to a morphine overdose in 2014 alone. Overdoses from heroin are generally considered to be a more common occurrence, and it can be difficult to differentiate between the two. Without getting too caught up in the jargon-filled neurological science, this is because heroin metabolizes into morphine in order to bind to receptors in the brain. Thus, some morphine overdoses can actually be mistaken for heroin overdoses.

One thing does remain clear, however, morphine overdoses are a possibility if the proper precautions are not taken. It is a clear-and-present danger for recreational users. And, the amount it actually takes to overdose might not be what you’d expect.

Morphine is administered in two main varieties depending on the patient’s needs and opioid tolerances. These include immediate-release and extended-release prescriptions. Each of these comes with a recommended dosage. For the immediate-release type, this amount is 15 to 30 mg every four hours. Extended-release tablets come out to a bit less — 30 mg in 24 hours — in order to avoid excessive or unwanted sedation.

With this upfront understanding on morphine doses, the next figures become all the more startling. According to medical professionals, the lethal dosage of morphine comes in at only 200 mg. But, this number can be as low as 60 mg if the patient lacks the aforementioned tolerance to morphine. This totals to just 3 or 4 normal doses to reach an overdose.

Additionally, there are several recreational methods of misusing morphine that can lower these numbers even further. Many users have been known to mix morphine with depressants such as alcohol. This cripples the nervous system’s ability to maintain basic bodily functions such as breathing or pumping blood to organs. Another danger resides in how the morphine is used in these instances. When morphine is crushed, for example, it can lose its extended-release buffer, allowing for a faster, more hazardous absorption into the bloodstream.

Like all opioids and opiates, morphine overdose symptoms can be placed in three broad categories collectively known as the ‘opioid overdose triad’. These three indicative signs to look out for in a morphine overdose include:

1)  Comatose-like behavior: victims may slip into a state of unconsciousness.

2)  Pinpoint pupils: one or both eyes may exhibit erratic behavior or have extremely small pupils that do not react to light.

3)  Slower respiration rate: morphine overdoses can lead to pulmonary edema, filling of the lungs with fluid, which is a leading cause of death for such an overdose. For this reason, monitoring breathing is essential.

More overdose warning signs that should never be ignored: limpness, inability to speak, itching, pale skin, a bluish complexion of lips and fingernails, nausea, and confusion.

Whenever one or more symptom presents itself, use whatever means necessary to get medical attention right away. Morphine overdose often requires special treatment. If you have access to the opioid-antagonist drug called naloxone, do not hesitate to administer to yourself or an overdose victim. The compound suppresses an overdose by binding to the same receptors as morphine in the central nervous system. If you do not have naloxone, there is no reason for additional worry, most first responders will have the drug in opioid-prone locations. Always be sure to let EMTs and police officers know that opioids are suspected in this particular overdose situation. Armed with this knowledge, such professionals have a much greater chance to save a life, even before making it to the hospital.

If you’re worried about your morphine use or know someone who is dependent on this drug, reach out to The Recovery Village. A caring representative is always available to take your call, answer your questions, and guide you in the direction of treatment. It’s free and confidential, and there is no obligation to commit to a program. 

Morphine Overdose | Signs, Symptoms & Morphine Overdose Treatment
4.5 (90%) 2 votes
Morphine Overdose | Signs, Symptoms & Morphine Overdose Treatment was last modified: November 30th, 2017 by The Recovery Village